Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 106, NWS Midland/Odessa, TX

August 15, 2005Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2005, 1:58 PM CDT for Upton County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 1:58 PM CDT (18:58 UTC)
Expired
Aug 15, 2005, 7:00 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 151900
FFWMAF
TXC461-160000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 700 PM CDT

* AT 154 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  FM 1357 CLOSED NEAR MIDKIFF WITH 2 FEET OF WATER RUNNING 
  OVER THE ROAD.  ADDITIONAL MODERATE RAINFALL IS EXPECTED
  TO MOVE NORTHEAST AT 20 MPH ACROSS THE COUNTY AND CONTINUE
  THE FLOOD THREAT.

* LOCATIONS IMPACTED INCLUDE...
  RANKIN...
  MIDKIFF...

KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3112 10229 3110 10181 3162 10179 3163 10227

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:16 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 15, 1:16 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT MON AUG 15 2005

.SHORT TERM...
.LONG TERM...

GFS STILL SEEMS TO HAVE BEST HANDLE ON CURRENT HEAVY RAIN/FLOODING
EVENT AS IT INITIALIZED REASONABLY WELL THIS MORNING CAPTURING THE
COLDEST CLOUD TOPS AND PRECIPITATION AREAS STRETCHING FROM OLD MEXICO
NORTHEAST INTO THE BIG BEND...NORTHEAST TO THE BIG COUNTRY AND A FINAL
COMPLEX IN WESTERN MISSOURI. WILL CONTINUE THE FLASH FLOOD WATCH
TONIGHT AND SHIFT IT TO THE EASTERN PERMIAN BASIN SOUTH TO THE BIG
BEND GROUP AS ANOTHER IMPULSE FROM MEXICO RIDES UP INTO THE BIG BEND
OVERNIGHT INTO THE EXTREME WESTERN LOW ROLLING PLAINS BY TUESDAY MORNING.
IR IMAGERY IS CONFIRMING THIS WAVE SOUTH OF THE BIG BEND. THIS WAVE WILL
INTERACT WITH INCREASING 850 MILLIBAR SOUTHEAST FLOW AND WARM AIR ADVECTION
TO PRODUCE WIDESPREAD RAIN WITH THE CHANCE OF THUNDERSTORMS ACROSS THE
AFOREMENTIONED AREAS. WILL TAPER POPS TO THE CHANCE CATEGORY INTO THE
WESTERN PERMIAN BASIN ON WESTWARD.

KEPT THE CHANCE POPS GOING TUESDAY AS A FINAL WAVE RIDES THE TRAIN
INTO THE BIG BEND AND PERMIAN BASIN. FLASH FLOOD WATCH NOT OUT OF
THE QUESTION FOR TUESDAY...THE MIDNIGHT SHIFT WILL NEED TO DECIDE.

BEYOND TUESDAY DID NOT MAKE ANY CHANGES TO THE FORECAST. KEPT BASICALLY
20 POPS WEST...10 EAST THROUGH THE PERIOD AS INSTABILITY WILL STILL BE
IN PLACE ALONG WITH A LOW LEVEL TROUGH THROUGH THE WEEKEND. GFS STILL
INDICATING A NORTHERN STREAM FRONT LATE THIS WEEKEND OR EARLY NEXT WEEK.

LOWERED HIGH TEMPERATURES TOMORROW SEVERAL DEGREES BASED ON ABUNDANT
CLOUD COVER...PRECIPITATION AND WET GROUND EXPECTED.

&&

.HYDROLOGY...
FLOOD WARNINGS CONTINUE FOR SEVERAL POINTS ALONG THE COLORADO AND
RIO GRANDE RIVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  83  68  91 /  70  50  30  10
CARLSBAD NM                62  88  66  95 /  30  30  30  20
DRYDEN TX                  68  88  70  93 /  80  40  20  10
FORT STOCKTON TX           67  86  67  93 /  60  50  30  20
GUADALUPE PASS TX          61  81  63  88 /  30  20  30  30
HOBBS NM                   63  87  65  95 /  30  20  30  20
MARFA TX                   57  78  58  86 /  60  40  30  30
MIDLAND INTL AIRPORT TX    66  83  69  93 /  60  50  30  10
ODESSA TX                  67  86  69  94 /  50  50  30  10
WINK TX                    68  90  70  98 /  40  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.

TX...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GLASSCOCK...HOWARD...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...SCURRY...TERRELL...AND UPTON.

&&

12/12
Hazardous weather outlook, Aug 15, 4:43 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 AM CDT MON AUG 15 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
443 AM CDT MON AUG 15 2005 /343 AM MDT MON AUG 15 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
HEAVY RAINS ARE AGAIN EXPECTED ACROSS MUCH OF THE TRANS PECOS AND
THE PERMIAN BASIN TODAY AND TONIGHT. RECENT WIDESPREAD HEAVY RAINS
HAVE SATURATED SOILS AND ADDITIONAL RAINS WILL GENERATE RUNOFF AND
FLOODING QUICKLY IN RURAL AND URBAN AREAS. HEAVY RAINS ACROSS THE
BIG BEND...THE RIO GRANDE...AND THE COLORADO RIVER BETWEEN GAIL AND
COLORADO CITY WILL RESULT IN FLOODING OF CREEKS...ARROYOS...AND
RIVER TRIBUTARIES. RIVER LEVELS ALONG THE COLORADO RIVER ARE HIGH
AND LEVELS ALONG THE RIO GRANDE ARE EXPECTED TO BECOME ELEVATED.
ALSO LOCAL DOWNBURST WINDS TO 60 MPH WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER THE OUTLOOK AREA TUESDAY AND WEDNESDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE... HOWEVER HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THE STORMS. WITH THE GROUND ALREADY SATURATED...FLOODING
OF LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE.

.SPOTTER AND SAFETY INFORMATION STATEMENT...
DURING FLOODS RESIDENTS ARE URGED NOT PLAY IN AND AROUND FLOOD WATERS
OR DRIVE THROUGH FLOODED ROADWAYS. WATER DEPTHS CAN BE MUCH HIGHER
THAN ANTICIPATED RESULTING IN UNNECESSARY RISK. LOCAL SPOTTER
GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER
CONDITIONS FOR POSSIBLE FLOODING PROBLEMS THROUGH TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:06 PM CDTFlash Flood WarningMAFHoward3 hr
Aug 14, 7:09 PM CDTFlash Flood WarningMAFMitchell3 hr
Aug 14, 7:57 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 14, 8:41 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 15, 3:59 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 4:48 AM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 15, 6:40 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 6:54 AM CDTFlash Flood WarningMAFEctor3 hr
Aug 15, 8:11 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Aug 15, 10:07 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 10:19 AM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 11:05 AM CDTFlash Flood WarningMAFUpton3 hr
Aug 15, 11:21 AM CDTFlash Flood WarningMAFCrane3 hr
Aug 15, 11:37 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 1:14 PM CDTFlash Flood WarningMAFMidland6 hr
Aug 15, 1:24 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 3:31 PM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 3:54 PM CDTFlash Flood WarningMAFMitchell4 hr
Aug 15, 4:19 PM CDTFlash Flood WarningMAFGlasscock3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.